SAFETY ALERT: Codeine Use Linked to Severe or Fatal Adverse Events in Children

The FDA is reviewing reports of children who developed serious adverse effects or died after taking codeine for pain relief following a tonsillectomy and/or an adenoidectomy for obstructive sleep apnea syndrome.

When codeine is ingested, it is converted to morphine in the liver by CYP2D6. These children (ages 2–5) had evidence of a genetic variation to convert codeine into life-threatening or fatal amounts of morphine. All children had received doses of codeine that were within the typical dose range. These “ultra-rapid metabolizers” are more likely to have higher than normal amounts of morphine in their blood after taking codeine, which may result in breathing difficulties. Taking codeine after a tonsillectomy and/or an adenoidectomy may increase the risk for breathing problems and death in children who are “ultra-rapid metabolizers.”

Healthcare professionals are recommended to prescribe the lowest effective dose for the shortest period of time on an as-needed basis for codeine-containing drugs.

Codeine, an opioid analgesic, has a low affinity for opioid receptors but produces its analgesic effects after undergoing metabolism to morphine.

For more information visit http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm315627.htm.